Can Doxycycline cause or trigger hair loss?

I have recently been prescribed Doxycycline antibiotic for my acne. I am currently still suffering from 12 months of telogen effluvium. I am a little scared to start any type of oral treatments now. Is there any chance That Doxycycline cause any more shedding? Thank you.

Doctor Answers 3

Doxycycline and likelihood of hair shedding

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Stacy02,
Thanks for your question. The likelihood that doxycycline will cause or increase shedding is very low. Doxycycline is a first line treatment for a  hair loss condition known as lichen planopilaris. I would consult with the physician in charge of treating you.
Sincerely,

Bernardino A. Arocha, MD

Doxycycline

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Doxycycline should not cause hair loss.I did look it up on the internet and although there are a few reports by people who set up this connection but there is no proof of such a connection

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Doxycyline and telogen effluvium

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Any drug has the potential to trigger shedding. Drugs are categorized according to having either a high likelihood, moderate likelihood or low likelihood of causing shedding.
Doxycycline has a low likelihood. It is not a common cause of shedding.

Jeff Donovan, MD, PhD
Vancouver Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.